Many people use underarm deodorant to reduce the odor that can be produced from sweating, but some people find that they are allergic to some or even many types. If you have a deodorant allergy, chances are your underarms will become very itchy, and the skin there may get red or peel and flake. You may develop pustules or pimples, or the skin can become raw and oozing if your allergy is more severe. Though local reactions are more common, you could also have a more systemic reaction that leads to a rash or hives over the entire body.
The most common symptoms of a deodorant allergy are fairly minor, and can usually be remedied by stopping use of the product, washing the affected area with mild soap, and using an anti-itching cream. If your underarms become itchy shortly after using your deodorant and the skin gets red and irritated, you likely have an allergy. You may also notice the skin becoming very dry and flaky, and it may start peeling as well, leaving the area irritated and raw. If this is the case, keep the skin clean and dry, and it should heal fairly quickly.
If you have a more severe deodorant allergy, your symptoms may be more uncomfortable and problematic. Pimples or pustules may arise on the affected skin. You may also find the skin under your arms oozing if your reaction is extreme.
These issues can be especially problematic if the pustules break or if there are other openings in the skin, as bacteria can then enter and potentially lead to a dangerous infection. If you experience a reaction like this, keep the area clean and try not to rub or scratch and break the skin. You should also speak to a doctor, who can provide advice and medical treatment to help you avoid an infection.
Widespread reactions that occur throughout the body are also possible when you have a deodorant allergy. You may develop a rash or hives anywhere on your body, instead of just on your armpits. In severe cases, you may have burning, swelling, and intense itching that can spread from under your arms, a condition called contact dermatitis. Systemic allergic reactions are often not only extremely uncomfortable, but can sometimes be dangerous as well, so stop using your deodorant immediately and contact a medical professional if you have these types of symptoms.